Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Indianapolis, IN

April 20, 2017Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2017, 7:31 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 7:31 PM EDT (23:31 UTC)
Expired
Apr 20, 2017, 8:00 PM EDT
In force
29 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS53 KIND 202331
SVRIND
INC071-079-210000-
/O.NEW.KIND.SV.W.0056.170420T2331Z-170421T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
731 PM EDT THU APR 20 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jackson County in south central Indiana...
  Jennings County in southeastern Indiana...

* Until 800 PM EDT.

* At 731 PM EDT, a severe thunderstorm was located near Seymour,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Seymour, North Vernon, Vernon, Hayden, Country Squire Lakes,
  Butlerville and Nebraska.

This includes Interstate 65 between mile markers 49 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3896 8592 3906 8582 3909 8544 3891 8545
      3891 8554 3888 8554 3888 8557 3886 8557
TIME...MOT...LOC 2331Z 271DEG 37KT 3899 8576 

HAIL...1.00IN
WIND...60MPH
 
$$

MK
2 follow-up statements
250 
WWUS53 KIND 202343
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
743 PM EDT THU APR 20 2017

INC071-202352-
/O.CAN.KIND.SV.W.0056.000000T0000Z-170421T0000Z/
Jackson IN-
743 PM EDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning moved out of the 
warned area. Therefore, the warning has been cancelled.

LAT...LON 3895 8579 3907 8573 3909 8544 3891 8545
      3891 8554 3888 8554 3888 8557 3886 8557
TIME...MOT...LOC 2342Z 271DEG 37KT 3899 8561 

$$

INC079-210000-
/O.CON.KIND.SV.W.0056.000000T0000Z-170421T0000Z/
Jennings IN-
743 PM EDT THU APR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL JENNINGS COUNTY...

At 742 PM EDT, a severe thunderstorm was located over Vernon, or 15
miles east of Seymour, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
North Vernon, Vernon, Hayden, Country Squire Lakes, Butlerville and
Nebraska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3895 8579 3907 8573 3909 8544 3891 8545
      3891 8554 3888 8554 3888 8557 3886 8557
TIME...MOT...LOC 2342Z 271DEG 37KT 3899 8561 

HAIL...1.00IN
WIND...60MPH
 
$$

MK
762 
WWUS53 KIND 202353
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
753 PM EDT THU APR 20 2017

INC079-210003-
/O.EXP.KIND.SV.W.0056.000000T0000Z-170421T0000Z/
Jennings IN-
753 PM EDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JENNINGS COUNTY WILL
EXPIRE AT 800 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 3895 8579 3907 8573 3909 8544 3891 8545
      3891 8554 3888 8554 3888 8557 3886 8557
TIME...MOT...LOC 2353Z 281DEG 20KT 3897 8563 

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:35 PM EDT, 56 minutes earlier.

Area forecast discussion, Apr 20, 6:35 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
635 PM EDT Thu Apr 20 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 611 PM EDT Thu Apr 20 2017

A cold front will drop southeast of central Indiana this evening
putting an end to the thunderstorms. Friday, high pressure moves
into temporarily before the frontal boundary returns to the area
late Friday.

&&

.NEAR TERM /Tonight/...
Issued at 611 PM EDT Thu Apr 20 2017

Radar trends continue to suggest the thunderstorms will be ending
from northwest to southeast this this evening.

Previous discussion follows...
Issued at 225 PM EDT Thu Apr 20 2017

Cold front will be across the central parts of Indiana and move to
the vicinity of the Ohio River by 21/12Z. Much of the rain and
thunderstorm activity should be just south of the forecast area
between 06-08Z. A surface ridge of high pressure will extend
across the forecast area which will clear skies across the
northern half with maybe some scattered clouds across central and
south. The clearing skies and light northwest winds will drop
morning lows in the mid/upper 40s north to 50-53 degree range
across the southern counties.

&&

.SHORT TERM /Friday through Sunday/...
Issued at 225 PM EDT Thu Apr 20 2017

Next mid/upper level short wave trough will move out the the
southern Plains and become positively tilted and elongated with
the previous trough. Thus, the frontal boundary that moves through
late Friday will sag southward into central KY before trying to
make its way northward as a warm front. As low pressure develops
along the front over eastern KS/western MO isentropic lift will
develop widespread rain along and north of the front. With
easterly flow north of the front, combined with widespread rain,
expect temperatures to be cool, no better than the 50s Friday and
Saturday.

Low pressure will slide off the east well south of Indiana
Saturday afternoon with some lingering light rain. High pressure
will move eastward into the area Saturday night into Sunday
morning. Looks with high pressure moving into the region,
temperatures will rebound nicely into the low-mid 60s.

&&

.LONG TERM /Monday through Thursday/...
Issued at 257 PM EDT Thu Apr 20 2017

Mid/upper level shortwave trough is forecast to move across the
upper MS Valley late Tuesday and into the Upper Great Lakes
Wednesday. This will bring a cold front into Indiana Wednesday
afternoon accompanied by showers and a few thunderstorms Wednesday
afternoon and evening. This looks like it will be followed by a
brief break before more rain moves in Thursday night. Temperatures
look to be mild right now with highs in the low-mid 70s during the
day and lows in the 50s.

&&

.AVIATION /Discussion for 21/00z TAF Issuance/...
Issued at 635 PM EDT Thu Apr 20 2017

Good confidence that the cold front will be through the terminals
from northwest to southeast by 03z putting an end to the
thunderstorm threat at IND and BMG. Also, good condifence in VFR
conditions through the TAF period, thereafter.

Winds will shift from west to northwest behind the front and dropoff
to below 10 knots. Winds will veer to northerly near 10 knots Friday
after 16z as high pressure builds in from the northwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DWM/MK
NEAR TERM...DWM/MK
SHORT TERM...DWM
LONG TERM....DWM
AVIATION...MK
Hazardous weather outlook, Apr 20, 9:37 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
937 AM EDT Thu Apr 20 2017

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
937 AM EDT Thu Apr 20 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is a slight risk for severe storms this afternoon and
evening across central Indiana. Scattered severe storms are possible.

Hazards: Damaging winds, isolated tornadoes, large hail, heavy rain,
and frequent cloud to ground lightning.

Timing: Between 100 PM and 900 PM.

Discussion: An upper wave and cold front will move through the area
this afternoon, triggering showers and thunderstorms. Some could
become severe at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Rain showers Friday and Saturday.

Discussion: A low pressure system south of Indiana will bring rain
chances on Friday and Saturday. Much colder air moves in for the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 20, 5:41 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             2 SE ANDERSON           40.07N 85.66W
04/20/2017  E0.25 INCH       MADISON            IN   EMERGENCY MNGR

&&

BHH
Local storm report, Apr 20, 5:44 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             MARTINSVILLE            39.42N 86.42W
04/20/2017  E0.88 INCH       MORGAN             IN   BROADCAST MEDIA

            REPORT ORIGINATED FROM TV VIEWER.

&&

BHH
Local storm report, Apr 20, 5:51 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             DALEVILLE               40.12N 85.56W
04/20/2017  E0.50 INCH       DELAWARE           IN   TRAINED SPOTTER

&&

BHH
Local storm report, Apr 20, 6:12 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 E WORTHINGTON         39.12N 86.94W
04/20/2017  E0.75 INCH       GREENE             IN   TRAINED SPOTTER

&&

50
Local storm report, Apr 20, 6:32 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
632 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     1 WNW CLOVERDALE        39.52N 86.82W
04/20/2017                   PUTNAM             IN   EMERGENCY MNGR

            THREE OR FOUR TREES BLOWN DOWN ON DOWN BOY
            WAY IN CLOVERDALE. ONE OF THE TREES IS DEAD
            AND FELL INTO A MOBILE HOME, COMING TO REST
            HALFWAY TO THE FLOOR. WINDS WERE ESTIMATED
            TO BE 50 MPH. TIME OF EVENT HAS BEEN
            ESTIMATED.

&&

BHH
Local storm report, Apr 20, 6:37 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
637 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             5 WSW TAYLORSVILLE      39.27N 86.04W
04/20/2017  E0.50 INCH       BARTHOLOMEW        IN   PUBLIC

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:15 PM EDTSpecial Weather StatementINDTippecanoe30 min
Apr 20, 3:21 PM EDTSpecial Weather StatementINDMontgomery, Vermillion24 min
Apr 20, 3:32 PM EDTSpecial Weather StatementINDTippecanoe28 min
Apr 20, 3:42 PM EDTSpecial Weather StatementINDParke33 min
Apr 20, 3:46 PM EDTSpecial Weather StatementINDMontgomery29 min
Apr 20, 4:07 PM EDTSpecial Weather StatementINDJackson23 min
Apr 20, 4:15 PM EDTSpecial Weather StatementINDParke30 min
Apr 20, 4:22 PM EDTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vigo23 min
Apr 20, 4:44 PM EDTSevere Thunderstorm WarningINDOwen, Putnam31 min
Apr 20, 5:03 PM EDTTornado WarningINDHamilton, Madison27 min
Apr 20, 5:12 PM EDTSevere Thunderstorm WarningINDJohnson, Morgan33 min
Apr 20, 7:02 PM EDTTornado WarningINDBartholomew, Brown, Jackson, Jennings28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.